Thunderstorm Wind, Toole
- When
- August 8, 6:51 PM MST
- Where
- Toole County, Shelby
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.500, -111.850
A severe thunderstorm produced a wind gust to 65 mph at Shelby.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A severe thunderstorm produced a wind gust to 65 mph at Shelby.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 8, 4:10 PM MST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 510 PM MDT MON AUG 8 2005 UPDATED AVIATION SECTION .DISCUSSION... TONIGHT THROUGH WEDNESDAY...THE LONG WAVE PATTERN CONTINUES TO FEATURE POSITIVE HEIGHT ANOMALIES OVER THE GULF OF ALASKA WITH LOWER HEIGHTS BEGINNING TO UNDERCUT THESE ANOMALIES AROUND 40 NORTH. THIS SETUP IS THE BEGINNING OF A BLOCKING REGIME THAT WILL FAVOR LOWERING HEIGHTS OVER SOUTHWEST CANADA AND THE NORTHERN ROCKIES. MEANWHILE...MONSOONAL MOISTURE WILL CONTINUE TO STREAM INTO SOUTHWESTERN MONTANA AS HIGHER HEIGHTS OVER THE SOUTHWESTERN UNITED STATES REMAIN. THE MAIN FORECAST CHALLENGE WILL BE THE SOUTHWARD SURGE OF LOWER HEIGHTS AND REFLECTED SURFACE FEATURES INTO THE FORECAST AREA GIVEN THE SOUTHWESTERN UNITED STATES RIDGE. A STEADY STREAM OF SHORT WAVE ENERGY WILL CONTINUE OVER THE SOUTHWESTERN ZONES THROUGH THE PERIOD. SEE NO REASON TO STRAY FROM ISOLATED TO CHANCE POPS OVER THE SOUTHWEST. A SECOND FOCUS FOR ACTIVITY WILL BE A CANADIAN FRONTAL BOUNDARY DROPPING INTO NORTH CENTRAL MONTANA TONIGHT. DO NOT SEE THIS FRONT MAKING IT INTO SOUTHWESTERN MONTANA AS THE UPPER LEVEL SUPPORT REMAINS MOSTLY IN CANADA. THE FRONT MAY GET A BOOST SOUTHWARD BY CONVECTIVELY INDUCED OUTFLOW FROM TIME TO TIME. WILL KEEP AT LEAST ISOLATED POPS GOING THROUGH MUCH OF CENTRAL MONTANA WITH THE FRONT IN THE VICINITY. THE ATMOSPHERE WILL BECOME RATHER UNSTABLE TOMORROW AFTERNOON AS INSTABILITY BEGINS TO POOL ALONG THE FRONT. BULK SHEAR WILL BE SUFFICIENT FOR ORGANIZED CONVECTION OVER MUCH OF CENTRAL MONTANA. MIDDLE LEVEL SHEAR WILL FAVOR LARGE HAIL WITH THE STRONGER STORMS... WITH AN OVERALL INCREASE IN MIDDLE LEVEL WINDS PRESENTING A STRONG WIND THREAT. WILL INCLUDE SEVERE WORDING OVER MOST OF CENTRAL MONTANA TUESDAY AFTERNOON AND EVENING. TEMPERATURES THROUGH THE MIDDLE OF THE WEEK WILL BE FAIRLY CLOSE TO NORMAL. SCHAUMANN WEDNESDAY NIGHT THROUGH SUNDAY...MODELS CONTINUE TO INDICATE A BLOCKING PATTERN TO DEVELOP OVER THE EASTERN PACIFIC ALLOWING THE UPPER RIDGE THAT HAS BEEN OVER THE WESTERN U.S. TO BREAK DOWN BY MIDWEEK. A WEAK SHORTWAVE IN WESTERLY FLOW ALOFT WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA WEDNESDAY EVENING FOLLOWED BY SOME DRYING AND NEAR AVERAGE TEMPS ON THURSDAY. HAVE LOWERED TEMPS SLIGHTLY FOR FRI AND SAT AND HAVE INCREASED CLOUD-COVER. GOING POPS SOME OVER NORTHCENTRAL MONTANA LOOKED GOOD FOR NEXT WEEKEND. HOENISCH/CAMP && .AVIATION... UPDATED AT 2310Z. A SHORTWAVE IN THE WESTERLY FLOW IS PRODUCING SCATTERED THUNDERSTORMS OVER SOUTHWEST MONTANA LATE THIS AFTERNOON SPREADING INTO NORTH CENTRAL MONTANA AS THE NIGHT PROGRESSES. EXPECT LOCAL MVFR CONDITIONS WITH SHOWERS AND THUNDERSTORMS...SOME STORMS MAY PRODUCE STRONG WINDS AND HAIL. CONVECTION WILL DIMINISH TO ISOLATED COVERAGE AFTER 06Z. SMOKE CONTINUES TO MOVE EAST OVER THE CONTINENTAL DIVIDE BUT IS NOT EXPECTED TO CAUSE MUCH IN THE WAY OF SURFACE VISIBILITY REDUCTIONS THROUGH TONIGHT. THOMSON && .PRELIMINARY POINT TEMPS/POPS... GTF 53 85 55 84 / 20 20 20 20 CTB 50 79 50 78 / 20 20 30 20 HLN 60 88 58 87 / 20 20 20 20 BZN 52 86 50 86 / 30 30 20 20 WEY 40 78 40 77 / 50 30 30 20 DLN 53 85 51 84 / 20 20 20 10 HVR 54 84 54 84 / 20 20 30 20 LWT 54 82 53 81 / 20 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MONDAY FOR MTZ008-MTZ052. && SHORT TERM...SCHAUMANN LONG TERM....CAMP/HOENISCH/SAUCIER AVIATION...CAMP WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 519 AM MDT MON AUG 8 2005 MTZ008>015-044>055-091130- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 519 AM MDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
723 PM MDT MON AUG 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HEAVY RAIN 5 SE HELENA 46.55N 111.95W
08/08/2005 0.76 INCH JEFFERSON MT CO-OP OBSERVER
RAIN OCCURED BETWEEN 645 AND 745 PM.
&&
CZThe Great Falls radar (KTFX), 121 km away, was scanning. The volume nearest the first event began at 01:49 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470679.